USP Results In
A Case Study Challenge

We received a
great response
to the latest
U.S. Pharmacist
Case Study
Challenge.
Here is the
author's own
take as well as
selected feedback
from readers.


Advertisement  

Call for papers
USP Results In
What Would You Do?

High Blood Pressure and Antidepressant Use

Click here for this case study, which was
emailed to you on November 8, 2012.

Author Answer

Venlafaxine (Effexor) is a serotonin norepinephrine reuptake inhibitor (SNRI) antidepressant that inhibits both serotonin and norepinephrine reuptake. Venlafaxine use, due in part to increased levels of norepinephrine, has been linked to increasing blood pressure (BP) in some patients, which was a dose-dependent effect in clinical trials. Duloxetine (Cymbalta), also an SNRI, has also been associated with exacerbation of hypertension, but the risk is thought to be less when compared to venlafaxine.

In the case of MH, while the pharmacist was suspicious of the venlafaxine use, she questioned MH about OTC and herbal use. The pharmacist was particularly concerned with potential OTC NSAID use contributing to MH’s increase in BP given her long history of osteoarthritis knee pain. MH reported only taking OTC Tylenol Arthritis for her knee pain. After ruling out OTC NSAID use, the pharmacist provided MH with a list of questions to ask her PCP at her scheduled office visit the following week related to the possible contribution of venlafaxine to her recent increase in BP. Following her physician visit, MH reported back to the pharmacy with a new prescription for duloxetine. MH was encouraged by her PCP to monitor her BP daily, and the pharmacist helped her pick out a home BP monitor for purchase.

Brent Dammeier, PharmD Candidate 2013

Joshua J. Neumiller, PharmD, CDE, CGP, FASCP
Assistant Professor
Washington State University
Spokane, Washington

Reader Response

As venlafaxine is likely to increase BP, I would perhaps change her regimen from 75 mg TID IR to 75 mg BID. This may still alleviate depressive symptoms or, alternatively, consider change of antihypertensive dose to 40-mg lisinopril and then monitor for hypotension.

George G. Demos, RPh, CGP, FASCP
Clinical Services Manager
Omnicare of Northern Illinois
Des Plaines, Illinois

Reader Response

Explain to MH that venlafaxine has a dual action on serotonin and norepinephrine; however, it has a dose-related effect on norepinephrine, which is causing the increase in her BP since starting it 2 months ago. Recommend contacting the physician to discuss a dosage decrease to venlafaxine 75 mg twice a day, which will decrease the impact on her BP. Although a related SNRI, duloxetine, has an FDA indication for depression and diabetic peripheral neuropathy (DPN), it too causes increases in BP and is not available generically.

Laura Balsamini, PharmD
Basking Ridge, New Jersey

Reader Response

MH’s increased BP is most likely the result of switching from a SSRI antidepressant (citalopram) to a SNRI antidepressant (venlafaxine). SNRIs can cause an increase in BP—sometime a dangerous increase. However, MH’s BP is not dangerously high, and since the venlafaxine appears to be effective in controlling her depression, the most reasonable initial course of action would be to increase her lisinopril dose in an effort to lower her BP.

R. Sifri, BS, PharmD, PhD
Cincinnati, Ohio

Reader Response

Venlafaxine (immediate-release) has been shown to cause sustained increases in BP. I would recommend decreasing the dose of venlafaxine. If BP was still increased after a decrease in dosage, I would recommend discontinuing venlafaxine and challenging patient with another antidepressant like a tricyclic, amitriptyline or nortriptyline, which is helpful in DPN. Of course, counsel patient on anticholinergic side effects: dry mouth, constipation.

Liz Summitt, PharmD